Thunderstorm Wind, Greeley
- When
- June 22, 5:15 PM MST
- Where
- Greeley County, 0.65 mi ESE of Tribune Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.448, -101.738
During the evening a severe thunderstorm produced wind gusts up to 60 MPH across Greeley and Wichita counties. The strongest gust was reported at Tribune.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a severe thunderstorm produced wind gusts up to 60 MPH across Greeley and Wichita counties. The strongest gust was reported at Tribune.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 4:36 PM MST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 536 PM MDT Thu Jun 22 2017 .SHORT TERM...(This evening through Friday) Issued at 124 PM MDT Thu Jun 22 2017 Across the Tri State region this afternoon...the area seeing a slow transition finally from the hot conditions seen over the past few days. A cold front is trudging slowly southward into the region. Currently...northern locales only seeing 2-5 degrees drop from earlier highs which is enough in some locales to go from mid 90s to the upper 80s. Trend to continue as afternoon progresses. A shortwave moving across the region this morning has cleared allowing for northerly gusty winds for the entire CWA. For the rest of the afternoon on into the evening hours...with the front continuing on a slow trip south thru the area. Do expect rw/trw to begin developing. SPC still has the CWA under a slight risk for severe trw potential into the early evening hours. Instability enough to warrant some storms that could develop large hail and damaging winds for NE colorado to start...shifting across the CWA into early evening. The frontal boundary does get hung up across west central portions of Kansas/eastern Colorado overnight and on thru Friday due to strong ridging from the north and a stagnant low over eastern NM/western TX. This set up will allow for persistent cloud cover for the area as ESE surface winds work over the area. The upslope component will aid in keeping the clouds in especially for western zones...along with the chance for light showers. Weak instability present ahead of the boundary as it trudges south on Friday...so an isolated trw possible overnight/Friday. For temps...increased clouds...the chance for precip and weak CAA will allow for overnight lows to drop mainly into the 50s...to near 60F in the far east. Going into Friday...with the focus for more cloud cover over western zones due to the easterly flow....looking for highs to be cooler west in the lower 70s...with mid to even spot upper 70s east/northeast where some thinning of cloud cover possible during the day. .LONG TERM...(Friday night through Thursday) Issued at 142 PM MDT Thu Jun 22 2017 Friday night: Clouds build into the area from west to east with most areas staying dry. Lows below normal with most places around 50. Saturday-Sunday: With an inverted trough at the surface, easterly upslope surface winds, abundant moisture at 700mb, and NW flow aloft, expect to see a chance of showers during this period through Sunday evening. Temperatures will be below normal as much as 15 degrees from climatological highs and lows for some areas. Models now show Sunday being the colder day of the two which may be a result of the delay in colder air filtering into the area and expected overcast skies for most of the day. Monday-Thursday: Active weather for the CWA should continue for this period. For Monday evening, NW flow aloft will work to enhance a slight chance of isolated strong to severe storms. Hail and wind look to be the primary threats of any storms that are able to form. For Tuesday through Wednesday, there will be a chance of showers and thunderstorms each afternoon and evening. Winds are forecasted to be fairly breezy on Tuesday with gusts over 25 mph. Temperatures gradually warm through the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM MDT Thu Jun 22 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, however there could be a period of cigs near 3000ft AGL at KGLD in the 10-15Z time period based on some guidance. Most guidance doesn't show this, so I held off on introducing mention. Most thunderstorm activity is tending to stay south of Interstate 70, but some are still moving near the vicinity of the terminal and this could continue this evening. Better shower chances may be late tonight with another disturbance rotates north of the region, but thunderstorm chances are minimal. Will need to monitor trends in coverage. Winds will tend to stay above 12kt through the period (besides short term lulls), with the longest lull less than 12kt Friday morning and late Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...SME AVIATION...DR
Hazardous Weather Outlook National Weather Service Goodland KS 1019 AM MDT Thu Jun 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1019 AM MDT Thu Jun 22 2017 /1119 AM CDT Thu Jun 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are expected from this afternoon through early evening. The best chance for severe weather will be along and west of a line from Yuma Colorado to Goodland and Leoti Kansas. Large hail and damaging outflow winds will be the primary threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT (3 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT THU JUN 22 2017
COZ092-222215-
Cheyenne County CO-
357 PM MDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Locations impacted include...
Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 10317 3869 10316 3887 10316 3876 10289
3861 10302 3862 10306 3861 10317
TIME...MOT...LOC 2157Z 306DEG 20KT 3877 10320
JRMSpecial Weather Statement National Weather Service Goodland KS 456 PM MDT THU JUN 22 2017 COZ092-222315- Cheyenne County CO- 456 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 515 PM MDT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Kit Carson, or 15 miles southwest of Cheyenne Wells, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. LAT...LON 3861 10268 3879 10268 3883 10239 3861 10240 TIME...MOT...LOC 2256Z 271DEG 12KT 3870 10259 JRM
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT THU JUN 22 2017
COZ092-222345-
Cheyenne County CO-
517 PM MDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...
At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cheyenne Wells to 15 miles
north of Brandon to 9 miles northwest of Sheridan Lake. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 154.
LAT...LON 3862 10245 3866 10246 3884 10259 3891 10205
3862 10205
TIME...MOT...LOC 2317Z 270DEG 23KT 3878 10248 3867 10239 3859 10237
JRMSpecial Weather Statement National Weather Service Goodland KS 536 PM MDT THU JUN 22 2017 KSZ041-230000- Greeley KS- 536 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL 600 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Towner, or 17 miles west of Tribune, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horace. LAT...LON 3843 10204 3870 10204 3870 10176 3837 10178 TIME...MOT...LOC 2336Z 270DEG 23KT 3855 10205 JRM
Special Weather Statement National Weather Service Goodland KS 605 PM MDT THU JUN 22 2017 KSZ041-230030- Greeley KS- 605 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL 630 PM MDT... At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over Horace, or over Tribune, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tribune and Horace. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3840 10188 3858 10185 3859 10157 3826 10157 TIME...MOT...LOC 0005Z 278DEG 31KT 3848 10178 JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST TRIBUNE 38.47N 101.75W
06/22/2017 M60 MPH GREELEY KS AWOS
&&
CLTThe Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705933, 705934.